Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Psychiatr Serv. 2002 Jul;53(7):842-7.

Body weight changes associated with psychopharmacology.

Author information

  • 1Department of Psychiatry and Behavioral Science of the University of Louisville, Kentuchy 40202, USA.

Abstract

OBJECTIVE:

The authors discuss changes in body weight associated with various psychopharmaceuticals.

METHODS:

A large number of articles and books about drug-induced changes in body weight, selected on the basis of various literature searches and the authors' clinical experiences with psychopharmaceuticals, were reviewed.

RESULTS:

Many psychotropic drugs with antipsychotic, mood stabilizing, and antidepressant properties are associated with weight gain. Others, such as fluoxetine, isocarboxazid, nefazadone, topiramate, and psychostimulants, may cause weight loss. The antipsychotic drugs chlorpromazine, clozapine, and olanzapine are often associated with weight gain. Among antidepressants, amitriptyline and mirtazapine are known to cause weight gain. However, reductions are sometimes observed, and each antidepressant has its own unique weight-effect profile. Mood stabilizers, especially valproate-related products, are also associated with weight gain.

CONCLUSIONS:

Careful monitoring and consideration of alternative therapies are essential.

PMID:
12096167
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk